Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Switching Meds
Aug 19, 2007

To avoid effects of AZT, will switching from Trizivir to Epzicom/Viramune be a smart move. Currently 1100 TC undectable for 9 years

Response from Dr. Young

Thanks for your post.

While switching off of Trizivir to avoid AZT side effects is reasonable (you've not mentioned what symptoms your experiencing). I have some concerns about the regimen that you've listed.

It is perfectly reasonable to use Epzicom (Kivexa) since you have tolerated it's parts (abacavir+3TC) for many years.

My concern is over the use of nevirapine (Viramune), since you'd be starting this with a high CD4 cell count. Patients like you are at significantly greater risk of developing liver injury in the weeks following starting nevirapine. As such, I wouldn't recommend this as the medication that replaces the AZT in your Trizivir regimen.

There are a number of other alternatives- efavirenz (Sustiva) or one of the ritonavir-boosted protease inhibitors (PIs), like fosamprenavir (Lexiva) or atazanavir (Reyataz). Lastly, some doctors have commented on success using Epzicom with unboosted atazanavir- a regimen that would be ritonavir-free and three pills once-daily.

Hope this helps. BY



Previous
What are meds that will work for those who are broke
Next
Not sure what to do

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement